×

Epidemiological models with non-exponentially distributed disease stages and applications to disease control. (English) Zbl 1298.92099

Summary: SEIR epidemiological models with the inclusion of quarantine and isolation are used to study the control and intervention of infectious diseases. A simple ordinary differential equation (ODE) model that assumes exponential distribution for the latent and infectious stages is shown to be inadequate for assessing disease control strategies. By assuming arbitrarily distributed disease stages, a general integral equation model is developed, of which the simple ODE model is a special case. Analysis of the general model shows that the qualitative disease dynamics are determined by the reproductive number \(\mathcal R_c\), which is a function of control measures. The integral equation model is shown to reduce to an ODE model when the disease stages are assumed to have a gamma distribution, which is more realistic than the exponential distribution. Outcomes of these models are compared regarding the effectiveness of various intervention policies. Numerical simulations suggest that models that assume exponential and non-exponential stage distribution assumptions can produce inconsistent predictions.

MSC:

92D30 Epidemiology
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Anderson, R. M.; May, R. M., Prevalence of schistosome infections within molluscan populations: Observed patterns and theoretical predictions, Parasitology, 79, 63-94 (1979)
[2] Chowell, G.; Fenimorea, P.; Castillo-Garsowc, M.; Castillo-Chavez, C., SARS outbreaks in Ontario, Hong Kong and Singapore: The role of diagnosis and isolation as a control mechanism, J. Theo. Bio., 224, 1-8 (2003) · Zbl 1434.92028
[3] Feng, Z.; Huang, W.; Castillo-Chavez, C., On the role of variable latent periods in mathematical models for tuberculosis, J. Dyn. Diff. Eqs., 13, 435-452 (2001) · Zbl 1012.34045
[4] Feng, Z.; Thieme, H. R., Endemic models for the spread of infectious diseases with arbitrarily distributed disease stages I: General theory, SIAM J. Appl. Math., 61, 3, 803-833 (2000) · Zbl 0991.92028
[5] Feng, Z.; Thieme, H. R., Endemic models for the spread of infectious diseases with arbitrarily distributed disease stages II: Fast disease dynamics and permanent recovery, SIAM J. Appl. Math., 61, 3, 983-1012 (2000) · Zbl 1016.92035
[6] Hethcote, H.; Tudor, D., Integral equation models for endemic infectious diseases, J. Math. Biol., 9, 37-47 (1980) · Zbl 0433.92026
[7] Hethcote, H.; Stech, H. W.; van den Driessche, P., Nonlinear oscillations in epidemic models, SIAM J. Appl. Math., 40, 1, 1-9 (1981) · Zbl 0469.92012
[8] Kermack, W. O.; McKendrick, A. G., A contribution to the mathematical theory of epidemics, Proc. Roy. Soc. A, 115, 700-721 (1927) · JFM 53.0517.01
[9] Kermack, W. O.; McKendrick, A. G., Contributions to the mathematical theory of epidemics. II. The problem of endemicity, Proc. Roy. Soc. A, 138, 55-83 (1932) · JFM 59.1190.03
[10] Kermack, W. O.; McKendrick, A. G., Contributions to the mathematical theory of epidemics. III. Further studies of the problem of endemicity, Proc. Roy. Soc. A, 141, 94-122 (1933) · Zbl 0007.31502
[11] Lipsitch, M.; Cohen, T.; Copper, B., Transmission dynamics and control of severe acute respiratory syndrome, Science, 300, 1966-1970 (2003)
[12] Lloyd, A., Realistic distributions of infectious periods in epidemic models, Theor. Pop. Biol., 60, 59-71 (2001)
[13] Lloyd, A., Destabilization of epidemic models with the inclusion of realistic distributions of infectious periods, Proc. R. Soc. Lond. B., 268, 985-993 (2001)
[14] MacDonald, N., Time Lags in Biological Models (1978), New York: Springer-Verlag, New York · Zbl 0403.92020
[15] McLean, A. R.; Robert, M. M.; Pattison, J.; Weiss, R. A., A Case Study in Emerging Infections (2005), New York: Springer-Verlag, Oxford University Press, New York
[16] Plant, R. E.; Wilson, L. T., Models for age-structured populations with distributed maturation rates, J. Math. Biol., 23, 247-262 (1986) · Zbl 0589.92012
[17] Riley, S.; Fraser, C.; Donnelly, C. A.; Ghani, A. C., Transmission dynamics of the etiological agent of SARS in Hong Kong—impact of public health interventions, Science, 300, 1961-1966 (2003)
[18] Ross, R., The Prevention of Malaria (1911), London: John Murray, London
[19] Taylor, H. M.; Karlin, S., An Introduction to Stochastic Modeling (1998), San Diego: Academic Press, San Diego · Zbl 0946.60002
[20] Thieme, H., Mathematics in Population Biology (2003), Princeton: Princeton University Press, Princeton · Zbl 1054.92042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.